Texas, 2020Drought in Texas, February 1 to 18, 2020
February 1 to 18, 2020 · NWS FWD · 16 events in 16 counties and zones
Severe drought conditions showed signs of improvement around mid-February after beneficial rainfall was received.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought conditions showed signs of improvement around mid-February after beneficial rainfall was received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 31, 11:08 PM CST, 52 minutes earlier.
Area forecast discussion, Jan 31, 11:08 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1108 PM CST Fri Jan 31 2020
.SHORT TERM... /NEW/
/This Weekend/
One last vigorous shortwave trough overhead will continue moving
east-southeast toward the Lower Mississippi Valley and Central
Gulf Coast through midday today. Clear skies and light westerly
winds this morning should result in a chilly start in the 30s with
typical low-lying areas such as river valleys seeing a few hours
of frost to start the day. Dry northerly flow aloft and mass
subsidence in behind this last mid level disturbance will bring
sunny skies and warmer temperatures by this afternoon. Light
westerly winds and plentiful insolation should allow for a nice
warm up into the 60s, with the warmest temperatures expected well
west of I-35 where a modest downslope component to the low level
flow will assist afternoon temperatures warming to just below 70
degrees.
Mid level flow aloft continues dampening in wake of our departing
previous system with a broad shortwave ridge forming overhead.
Mostly sunny and even warmer conditions are expected by Sunday
afternoon. Southwest winds 5-10 mph tonight should help with a
slightly warmer start to your Sunday morning with low temperatures
between 35 and 45 degrees. An elongated and broad surface ridge
anchored south of our area from Mexico to the Gulf of Mexico will
induce south-southwest winds to between 10-15 mph under mostly
sunny skies. High temperatures should easily warm into the upper
60s and 70s, despite some increasing cirrus arriving from the
west in response to a shortwave lifting northward across West
Texas. Normal high temperatures are usually in the upper 50s for
our area for the beginning of February. Should be a nice afternoon
for outdoor activities or grilling in time for the big game.
05/
&&
.LONG TERM... /Issued 323 PM CST Fri Jan 31 2020/
/Sunday through Thursday/
The extended forecast will be largely tranquil, with the exception
of the middle of next week. After a warming trend this weekend,
we'll see noteworthy changes that involve much colder conditions
along with a potential for precipitation---some could be of the
frozen variety across the Big Country and western North Texas. At
this time, it appears that a majority of the area will just see a
cold rain. Thereafter, conditions will moderate with a warming
trend toward the end of next week.
The second half of the weekend will feature well above normal
warmth as breezy southwesterly winds envelope most of North and
Central Texas. Highs will be nearly 20 degrees above normal with
temperatures in the mid to upper 70s. At this time, I believe
record high temperatures are safe for now, but if southwest to
west winds are stronger and/or the airmass is a lot drier, then
there's a chance that these highs may be approached or broken.
Flow aloft will become more southwesterly and this should allow
for a conveyor of mid/upper level Pacific moisture to invade from
the southwest. This should limit diabatic heating on Monday and
for that reason, I'll advertise high temperatures a tad lower than
Sunday. If cloud cover is much thinner than currently anticipated,
it's quite possible that forecast high temperatures on Monday will
need to be increased. Low level moisture will be deeper across
East Texas in response to strengthening 850-700mb warm air
advection (WAA) and highs here are a good 10 to 15 degrees lower
on Monday afternoon compared to Sunday. The WAA coupled with
modest moisture return may result in some isolated showers and
I'll maintain just a low potential for measurable rainfall (20 to
30 percent).
The big changes---at least for parts of the area---will arrive
through the day on Tuesday. Across Central Texas, a thermal ridge
will establish itself and temperatures in the mid to upper 70s are
forecast. Farther north toward the I-20 corridor, we'll see cooler
conditions (50s and 60s) as a front barrels southward through the
Southern Plains late Tuesday into the pre-dawn hours on
Wednesday. Model guidance diverges some during this time and thus
forecast confidence wanes. The latest GFS remains mostly in step
with its previous iterations and currently is the coldest solution
among the guidance spectrum. The extreme opposite---the latest
ECMWF remains much slower and keeps most of North and Central
Texas within the above normal temperature regime. If the airmass
is indeed shallow and cold, it's probable that the GFS solution
may be closer to verifying. Given that this is a reasonable
solution (a shallow cold airmass), I'll keep temperatures on the
cooler side of the model consensus, but not as cold as the GFS.
In general, most guidance suggests that the synoptic pattern
across the region will be dominated by a detaching upper level
trough that will dive southward through the Four Corners region
into the Big Bend of Texas.
With the strengthening WAA regime, clouds and eventually
showers/isolated storms should develop in the pre-frontal air.
While the severe weather threat is unclear here's what is certain.
1) The best instability does appear to be confined to areas
across East Texas and 2) deep layer shear may support some
organized convective modes. We'll monitor the severe weather
potential. As the front slides southward through the day there
should be a gradual transition from convective to more stratiform
precipitation. Colder air will quickly dive southward, initially
across western North Texas and into the Big Country. Low level
thermal profiles suggest that there may be some lingering WAA atop
the colder air surface and this could result in winter
precipitation across the aformentioned geographic region before
dry air shuts of precipitation. I'll maintain a mention of winter
precipitation (Snow/Sleet/Rain) in the grids, but this risk will
be confined to areas near and northwest of an Eastland to Bowie
line. Areas southwest of this line should see a predominantly
cold rain. At this time, substantial impacts are not expected,
though there are some caveats that are discussed below. Regardless,
Wednesday will be much colder with highs in the 40s and 50s.
Breezy north winds of 10 to 20 MPH with gusts to 30 MPH appear
probable as well.
It should be noted the above scenario loosely fits some of our
winter weather patterns across North and Central Texas. Outside of
the progression of colder air southward, we'll be watching the
evolution of the upper trough. On one hand, if the upper trough
quickly scoots eastward, it's likely that we'll see an end to
precip before the colder air invades. If this upper level trough
detaches and completely closes off, there could be additional lift
which would generate additional precipitation as colder air
filters southward. In addition, there would be an added dynamic
cooling component to the equation which would support more winter
precipitation over a larger area of North and Central Texas. At
this time, no need to panic or alter plans next week...just
monitor.
Bain
&&
.AVIATION... /NEW/
/06z TAFs/
Concerns and Challenges: None. VFR with periodic FEW-SCT250 late
in the period.
Dry NNW flow aloft and broad surface ridging extending northeast
from a 1032mb high over NE Mexico will result in a dry forecast
with VFR conditions and some periodic cirrus streaming overhead
late today into tonight. With the surface high center well to the
SSW, all D10 terminals will see W/WNW winds 5 knots or less
through 00z Sunday.
Flow aloft transitions to shortwave ridging late tonight into
Sunday. Broad surface ridging from Deep S TX into the Gulf of
Mexico will cause winds to back SSW less than 10 knots tonight,
increasing to 10-15 knots Sunday.
05/
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 36 63 44 75 52 / 0 0 0 0 0
Waco 36 66 38 77 51 / 0 0 0 0 0
Paris 35 60 40 72 49 / 0 0 0 0 0
Denton 33 63 38 75 52 / 0 0 0 0 0
McKinney 34 61 40 74 51 / 0 0 0 0 0
Dallas 37 63 46 76 52 / 0 0 0 0 0
Terrell 36 62 39 74 50 / 0 0 0 0 0
Corsicana 37 64 42 75 52 / 0 0 0 0 0
Temple 36 67 39 75 51 / 0 0 0 0 0
Mineral Wells 33 65 39 79 50 / 0 0 0 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
05/8
Hazardous weather outlook, Jan 31, 11:09 PM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1109 PM CST Fri Jan 31 2020
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1109 PM CST Fri Jan 31 2020
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Early This Morning Through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Storm chances increase east of I-35 Tuesday afternoon into early
Wednesday morning. Widespread severe weather is not expected at this
time.
Wintry precipitation will be possible Tuesday night through Wednesday
across the Big Country and western North Texas. It is too early for
specific details on precipitation type and impacts, but interests
should remain weather aware and monitor future forecasts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Bell
- When
- February 1, 12:00 AM CST to February 18, 11:59 PM CST
- Where
- Bell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.038, -97.478 (the zone’s center; the record gives no point)
Severe drought affected most of the county, but showed signs of improvement by mid-February.
Drought, Coryell
- When
- February 1, 12:00 AM CST to February 18, 11:59 PM CST
- Where
- Coryell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.391, -97.799 (the zone’s center; the record gives no point)
Severe drought conditions affected parts of the county, but showed signs of improvement by mid-February.
Drought, Ellis
- When
- February 1, 12:00 AM CST to February 18, 11:59 PM CST
- Where
- Ellis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.348, -96.794 (the zone’s center; the record gives no point)
Severe drought conditions affected part of the county, but showed signs of improvement by mid-February.
Drought, Falls
- When
- February 1, 12:00 AM CST to February 18, 11:59 PM CST
- Where
- Falls forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.253, -96.936 (the zone’s center; the record gives no point)
Severe drought conditions affected part of the county, but showed signs of improvement by mid-February.
Drought, Freestone
- When
- February 1, 12:00 AM CST to February 18, 11:59 PM CST
- Where
- Freestone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.705, -96.149 (the zone’s center; the record gives no point)
Severe drought conditions affected most of the county, but showed signs of improvement by mid-February.
Drought, Anderson
- When
- February 1, 12:00 AM CST to February 18, 11:59 PM CST
- Where
- Anderson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.813, -95.653 (the zone’s center; the record gives no point)
Severe drought affected the county, but showed signs of improvement by mid-February.
Drought, Henderson
- When
- February 1, 12:00 AM CST to February 18, 11:59 PM CST
- Where
- Henderson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.212, -95.854 (the zone’s center; the record gives no point)
Severe drought affected the county, but showed signs of improvement by mid-February.
Drought, Hill
- When
- February 1, 12:00 AM CST to February 18, 11:59 PM CST
- Where
- Hill forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.991, -97.132 (the zone’s center; the record gives no point)
Severe drought affected part of the county, but showed signs of improvement by mid-February.
Drought, Leon
- When
- February 1, 12:00 AM CST to February 18, 11:59 PM CST
- Where
- Leon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.297, -95.996 (the zone’s center; the record gives no point)
Severe drought conditions affected most of the county, but showed signs of improvement by mid-February.
Drought, Limestone
- When
- February 1, 12:00 AM CST to February 18, 11:59 PM CST
- Where
- Limestone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.546, -96.580 (the zone’s center; the record gives no point)
Severe drought conditions affected part of the county, but showed signs of improvement by mid-February.
Drought, McLennan
- When
- February 1, 12:00 AM CST to February 18, 11:59 PM CST
- Where
- McLennan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.552, -97.202 (the zone’s center; the record gives no point)
Severe drought affected part of the county, but showed signs of improvement by mid-February.
Drought, Milam
- When
- February 1, 12:00 AM CST to February 18, 11:59 PM CST
- Where
- Milam forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.786, -96.977 (the zone’s center; the record gives no point)
Severe drought conditions affected part of the county, but showed signs of improvement by mid-February.
Drought, Kaufman
- When
- February 1, 12:00 AM CST to February 18, 11:59 PM CST
- Where
- Kaufman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.599, -96.288 (the zone’s center; the record gives no point)
Severe drought conditions affected part of the county, but showed signs of improvement by mid-February.
Drought, Navarro
- When
- February 1, 12:00 AM CST to February 18, 11:59 PM CST
- Where
- Navarro forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.047, -96.472 (the zone’s center; the record gives no point)
Severe drought conditions affected most of the county, but showed signs of improvement by mid-February.
Drought, Robertson
- When
- February 1, 12:00 AM CST to February 18, 11:59 PM CST
- Where
- Robertson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.027, -96.513 (the zone’s center; the record gives no point)
Severe drought conditions affected part of the county, but showed signs of improvement by mid-February.
Drought, Van Zandt
- When
- February 1, 12:00 AM CST to February 18, 11:59 PM CST
- Where
- Van Zandt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.564, -95.836 (the zone’s center; the record gives no point)
Severe drought conditions affected part of the county, but showed signs of improvement by mid-February.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Ohio, February 1 to 29, 2020$10 million · 1 event
- High Wind in Idaho, February 1, 2020$332,000 · 60 kt wind · 8 events
- High Wind in Montana, February 1, 2020$95,000 · 65 kt wind · 6 events
- Wildfire and High Wind in Montana, February 1, 202077 kt wind · 32 events
- Drought in Texas, February 1 to 29, 202015 events
- Dense Fog in Virginia, February 1, 202011 events
- Heavy Snow and High Wind in Montana, February 1 to 3, 202053 kt wind · 11 events
- Drought in Texas, February 1 to 29, 20209 events
- Dense Fog in Maryland, February 1, 20207 events
- High Wind in Wyoming, February 1, 202070 kt wind · 7 events
- Flooding in South Dakota, February 1 to 20, 20206 events
- Drought in Texas, February 1 to 18, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876931, 876941, 876946, 876958, 876960, 876968, 876969, 876971, 876972, 876973, 876975, 876976, 876977, 876978, 876979, 876980.